More Distinct Distances Under Local Conditions

Abstract

We establish the following result related to Erdős’s problem on distinct distances. Let V be an n-element planar point set such that any p members of V determine at least \(\left( {\begin{array}{*{20}{c}} p \\ 2 \end{array}} \right) - p + 6\) distinct distances. Then V determines at least \(n^{\tfrac{8} {7} - o(1)}\) distinct distances, as n tends to infinity.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    F. A. Behrend: On sets of integers which contain no three terms in arithmetical progression, Proc. Nat. Acad. Sci. U. S. A. 32 (1946), 331–332.

    MathSciNet  Article  MATH  Google Scholar 

  2. [2]

    P. Brass, W. Moser and J. Pach: Research Problems in Discrete Geometry, Berlin, Germany, Springer-Verlag, 2005.

    Google Scholar 

  3. [3]

    A. Dumitrescu: On distinct distances among points in general position and other related problems, Period. Math. Hungar. 57 (2008), 165–176.

    MathSciNet  Article  MATH  Google Scholar 

  4. [4]

    P. Erdős: On sets of distances of n points, Amer. Math. Monthly 53 (1946), 248–150.

    MathSciNet  Article  MATH  Google Scholar 

  5. [5]

    P. Erdős: On some metric and combinatorial geometric problems, Discrete Math. 60 (1986), 147–153.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    P. Erdős: Some of my recent problems in combinatorial number theory, geometry and combinatorics, in: Graph Theory, Combinatorics, Algorithms and Applications, vol. 1 (Y. Alavi et al., eds.), Wiley 1995, 335–349.

    Google Scholar 

  7. [7]

    P. Erdős, Z. Füredi, J. Pach and I. Z. Ruzsa: The grid revisited, Discrete Math. 111 (1993), 189–196.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    P. Erdős and A. Gyárfás: A variant of the classical Ramsey problem, Combinatorica 17 (1997), 459–467.

    MathSciNet  Article  MATH  Google Scholar 

  9. [9]

    J. Fox, J. Pach, A. Sheffer, A. Suk and J. Zahl: A semi-algebraic version of Zarankiewicz’s problem, J. Eur. Math. Soc., to appear. Preprint arXiv:1407.5705, 2015.

    Google Scholar 

  10. [10]

    L. Guth and N. Katz: On the Erdős distinct distances problem in the plane, Ann. Math. 181 (2015), 155–190.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    P. Kővári, V. Sós and P. Turán: On a problem of Zarankiewicz, Colloq. Math. 3 (1954), 50–57.

    MathSciNet  Article  MATH  Google Scholar 

  12. [12]

    K. F. Roth: On certain sets of integers, J. London Math. Soc. 28 (1953), 104–109.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    G. Sárközy and S. Selkow: On edge colorings with at least q colors in every subset of p vertices, Electron. J. Combin. 8 (2001), no. 1.

    Google Scholar 

  14. [14]

    A. Sheffer: Distinct distances: open problems and current bounds, preprint, arXiv:1406.1949, 2015.

    Google Scholar 

  15. [15]

    A. Sheffer: Lower bounds for incidences with hypersurfaces, preprint, arXiv: 1511:03298, 2015.

    Google Scholar 

  16. [16]

    E. Szemerédi: On sets of integers containing no k elements in arithmetic progression, Acta Arith. 27 (1975), 199–245.

    MathSciNet  Article  MATH  Google Scholar 

  17. [17]

    V. Vizing: On an estimate of the chromatic class of a p-graph, Diskret. Analiz. 3 (1964), 25–30.

    MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Andrew Suk.

Additional information

Supported by a Packard Fellowship, by NSF CAREER award DMS-1352121, and by an Alfred P. Sloan Fellowship.

Research partially supported by Swiss National Science Foundation grants 200020-165977 and 200021-162884.

Supported by NSF grant DMS-1500153.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fox, J., Pach, J. & Suk, A. More Distinct Distances Under Local Conditions. Combinatorica 38, 501–509 (2018). https://doi.org/10.1007/s00493-016-3637-x

Download citation

Mathematics Subject Classification (2000)

  • 52C10
  • 05D10